Nebraska, 2020

High Wind in Nebraska, January 1 to 4, 2020

January 1 to 4, 2020 · NWS CYS · 3 events in 3 counties and zones

Brief evening period of high winds were felt across the far southwestern portion of the Nebraska Panhandle with maximum winds gusts of 59 mph being measured out in Scotts Bluff and Kimball.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Brief evening period of high winds were felt across the far southwestern portion of the Nebraska Panhandle with maximum winds gusts of 59 mph being measured out in Scotts Bluff and Kimball.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 1, 10:38 PM MST, 57 minutes earlier.

Area forecast discussion, Jan 1, 10:38 PM MST, 57 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1038 PM MST Wed Jan 1 2020

.SHORT TERM...(This evening through Friday night)
Issued at 245 PM MST Wed Jan 1 2020

Forecast challenges deal with strong winds today and again Friday.
Heavy mountain snow and wintry conditions out west also a
challenge through Thursday.

Currently...Leeside trough remains over the eastern plains of
southeast WYoming this afternoon with a very tight surface
gradient to the west of this trough. Winds have remained strong
over the Laramie Range and points west. Current Craig to Casper
850/700mb height gradients have peaked this morning and are slowly
easing. Forecast for 73/59mtrs respectively by 21Z this afternoon.

For today...Kept the High Wind Warnings going through the evening
hours this evening as Craig to Casper stay above 60mtrs until 06Z
this evening. Went ahead and extended the High Wind Warnings to
06Z tonight Vs the 03Z end time previous.

Concern continues for WY 109 and 110 (Rawlins and Arlington). Snow
has seemed to scatter out for a time this afternoon for now.
Looking at IR imagery though...another upper shortwave is
approaching from the west. NAM...GFS and SREF guidance showing
widespread precip blossoming again later this afternoon towards
00Z. Since we have already hit blizzard conditions in these two
zones this morning and with the chance of seeing more snow and
strong winds this afternoon and evening...decided to keep the
Blizzard Warnings going for now and see what happens with this
next round of snow. It has been impactful as WYDOT has Interstate
80 closed west of Laramie to Rawlins.

As for the Snowy and Sierra Madre Ranges...SNOTELS are already
indicating warning levels have been met with some impressive This
snow is persistent into Thursday and Thursday night. Decided to
extend the Winter Storm Warnings another 12 hours to try to cover
the entire snow event.

.LONG TERM...(Saturday through Wednesday)
Issued at 245 PM MST Wed Jan 1 2020

Still looks like periods of strong winds will be the primary
event that will affect the CWA from time to time this period,
especially through Monday. Not a lot of pcpn seen with the best
chance being with a shortwave that will pass across late Sunday
into Monday. Temperatures generally close to seasonal averages
through the period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1036 PM MST Wed Jan 1 2020

Strong winds have decreased at area terminals this evening with
the exception being KRWL still gusting near 30 kts. BLSN and
scattered snow showers could impact KRWL and KLAR into Thursday
morning. Latest HRRR and NAM NEST model runs depict light snow
west of the Laramie Range through 11z, though coverage is quite
limited. MVFR conditions could briefly return to KRWL with any
snow showers, but confidence is not high enough to include in the
latest TAFs. Lowered ceilings associated with a shortwave passing
to the north can be expected Thursday midday for NE Panhandle
terminals with KCDR the most likely to see restricting conditions
if at all.

&&

.FIRE WEATHER...
Issued at 245 PM MST Wed Jan 1 2020

Strong winds event ongoing this afternoon will continue to ease
through the afternoon into the evening hours. Fairly nice weather
Thursday as we transition between low pressure systems. Expect
much lighter winds and dry weather outside the Snowy and Sierra
Madre Ranges. Winds begin to increase again Friday late afternoon
which will persist and expand in coverage Saturday as a low
pressure system tracks across northern Wyoming and southern
Montana. Widespread strong winds for most areas expected over the
weekend. These strong winds expected to stay with us through next
week with potential for high wind headlines each day.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Warning until 5 AM MST Friday for WYZ112-114.

     Winter Weather Advisory until 11 PM MST this evening for
     WYZ109>111-113.

NE...None.
&&

SHORT TERM...GCC
LONG TERM...RE
AVIATION...MB
FIRE WEATHER...GCC
Hazardous weather outlook, Jan 1, 2:46 AM MST, 20 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
246 AM MST Wed Jan 1 2020

WYZ104>106-110-116>118-021000-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
246 AM MST Wed Jan 1 2020

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

A High Wind Warning is in effect until 11 AM for the Ferris,
Seminoe and Shirley Mountains and the Shirley Basin. A High Wind
Warning is in effect elsewhere until 8 PM this evening. Expect
west winds of 30 to 45 mph with gusts to 65 mph.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Frequent windy periods are expected, especially Friday into early
next week.

.Spotter information statement...

Spotter activation will not be needed.

WYZ109-111-113-115-021000-
Central Carbon County-Southwest Carbon County-
Upper North Platte River Basin-Laramie Valley-
246 AM MST Wed Jan 1 2020

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered to numerous snow showers will occur today into the
evening hours. Gusty west winds will produce areas of blowing snow
and reduced visibilities.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Frequent windy periods are expected, especially Friday into early
next week.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-WYZ101>103-107-108-119-021000-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-East Platte County-
Goshen County-East Laramie County-
246 AM MST Wed Jan 1 2020

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Today will be quite windy in some locations with west winds of 25
to 35 mph with gusts of 40 to 50 mph.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Frequent windy periods are expected, especially Friday into early
next week.

.Spotter information statement...

Spotter activation will not be needed.

WYZ112-114-021000-
Sierra Madre Range-Snowy Range-
246 AM MST Wed Jan 1 2020

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

A Winter Storm Warning is in effect. Snow, heavy at times, will
occur. Winds gusting as high as 60 mph will produce areas of
blowing snow and near zero visibilities at times.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

The Winter Storm Warning continues through Thursday afternoon.
Snow, heavy at times will occur, with total accumulations of 15 to
24 inches.

Frequent windy periods are expected, especially Friday into early
next week.

.Spotter information statement...

Spotter activation will not be needed.

Rubin

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Kimball

When
January 1, 11:35 PM MST
Where
Kimball forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
41.198, -103.715 (the zone’s center; the record gives no point)

Wind gust was measured at the Kimball Municipal Airport.

High Wind, Banner

When
January 4, 8:58 PM MST to 10:57 PM MST
Where
Banner forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.546, -103.710 (the zone’s center; the record gives no point)

Nebraska Department of Roads sensor NE001 along Banner Road on North 71 near Long Springs measured the period of sustained winds.

High Wind, Scotts Bluff

When
January 4, 9:34 PM MST to 10:34 PM MST
Where
Scotts Bluff forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
RAWS
Coordinates
41.851, -103.708 (the zone’s center; the record gives no point)

Sensor at Scotts Bluff or two miles west of Gering measured the reported wind gust.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, January 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 870195, 870194, 870193.